MAUDE Adverse Event Report: ETHICON INC. STRATAFIX SPIRAL PDS+; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE

ETHICON INC. STRATAFIX SPIRAL PDS+; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Catalog Number SXPP1B417
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/24/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.
 
Event or Problem Description
It was reported that a patient underwent a total knee arthroplasty on (b)(6) 2018 and a barbed suture was used.During the procedure, while suturing deep dermis tissue, in a continuous barb closure, the needle broke, three quarters of the way up the needle from the suture strand.The needle tip was retrieved and saved, along with the remaining needle and suture.Another like device was used to complete the procedure.There were no adverse patient consequences reported.No additional information was provided.
 
Additional Manufacturer Narrative
Product complaint # pc-(b)(4).Date sent to the fda: (b)(4) 2018.The device history records were reviewed and the manufacturing criteria were met prior to the release of this lot.
 
Additional Manufacturer Narrative
Pc-000201810 date sent to the fda: 08/13/2018 additional information: additional summary: a failed suture needle was returned for evaluation.Upon evaluation, a fracture was observed in the body of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A scanning electron microscope (sem) was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage, a cup-and-cone shaped fracture and macroscopic plastic deformation observed coincidental to the fracture provide additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred from mechanical deformation, indents and scratches, due to gripping, bending and overstressing of the needle.  there is no evidence of any material flaw that would cause premature failure.

Brand Name
STRATAFIX SPIRAL PDS+
Common Device Name
SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key7619797
Report Number2210968-2018-73586
Device Sequence Number1590291
Product Code NEW
UDI-Device Identifier10705031236172
UDI-Public10705031236172
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
K150670
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/25/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2018
Device Catalogue NumberSXPP1B417
Device Lot NumberKLJ318
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/19/2018
Initial Date Received by Manufacturer 05/25/2018
Supplement Date Received by Manufacturer06/20/2018
07/19/2018
Initial Report FDA Received Date06/20/2018
Supplement Report FDA Received Date07/12/2018
08/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1